Michigan, 2007

Wildfire in Michigan, August 2 to 31, 2007

August 2 to 31, 2007 · NWS MQT · 1 event in 1 county or zone

On August 2, a lightning strike ignited a wildfire over the Lake Superior State Forest in Luce County during a period of moderate to extreme drought conditions. The Sleeper Lake Fire grew to more than 15,000 acres within a week and eventually swept across 28 square miles, consuming more than 18,000 acres of forests and wetlands before it was fully contained in late August.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

On August 2, a lightning strike ignited a wildfire over the Lake Superior State Forest in Luce County during a period of moderate to extreme drought conditions. The Sleeper Lake Fire grew to more than 15,000 acres within a week and eventually swept across 28 square miles, consuming more than 18,000 acres of forests and wetlands before it was fully contained in late August.

The fire threatened permanent and seasonal residences as well as commercial business along County Road 407 north of Halfway Lake to Pine Stump Junction and east along County Road 420 toward Stuart Lake. |At the height of fire, approximately 250 people per day were working the fire, along with four National Guard Blackhawk helicopters, two CL215 water bombers from Minnesota and an helicopter aerial ignition team from Ontario. Equipment and personnel costs for fighting the fire were in excess of $7 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 12:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 2, 12:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
130 AM EDT THU AUG 2 2007

UPDATED AVIATION SECTION FOR 06Z TAF ISSUANCE

.DISCUSSION...

THE MAIN FCST CONCERN WILL FOCUS ON FRONTAL TIMING AND PCPN
CHCS/COVERAGE TONIGHT INTO EARLY THU.

BROKEN LINE OF CONVECTION HAS FORMED AHEAD OF PLAINS SHORTWAVE AND
ALONG/BEHIND ASSOC COLD FRONT AS NOTED ON SATELLITE AND RADAR
IMAGERY. STORMS OVER CENTRAL MN HAVE FORMED IN ENVIRONMENT OF
500-1500 J/KG MLCAPE AND 25-30 KT DEEP LAYER SHEAR. SO FAR...NO SVR
STORMS INDICATED ON UPSTREAM RADARS BUT THERE IS A SLIGHT RISK OVER
CENTRAL MN. OUR CWFA IS ONLY UNDER A GENERAL RISK OF CONVECTION
TONIGHT.

FCST FRONTAL TIMING FAIRLY SIMILAR BETWEEN NAM AND GFS...BUT PREFER
SLOWER POST-FRONTAL ARRIVAL OF PCPN OF GFS GIVEN THAT MID-UPR
DYNAMICS OF SYSTEM APPEAR TO BE LAGGING BEHIND COLD FRONT. GFS HAS
PCPN REACHING INTO WRN COUNTIES JUST AFTER 00Z THEN INTO NORTH
CENTRAL COUNTIES AROUND 06Z AND INTO ERN AND SOUTH CENTRAL COUNTIES
AROUND 12Z. BIG CONCERN/QUESTION IS WHETHER WARM/DRY MID-LVLS AS
NOTED ON 12Z RAOB SNDGS AND LOCAL TAMDAR SNDGS WILL LIMIT COVERAGE
OF PCPN ALONG AND BEHIND THE FRONT AS IT MOVES THROUGH UPR MI
TONIGHT. LOCAL MESOSCALE MODELS SEEM TO SUGGEST MORE OF A BROKEN
LINE OF CONVECTION SPREADING ACROSS FCST AREA WITH FRONTAL
PASSAGE...AND THIS SEEMS REASONABLE GIVEN UPSTREAM RADAR TRENDS SO
FAR AND FACT THAT FRONTAL PASSAGE WILL OCCUR PAST THE PEAK HEATING
OF DAY. KEPT LOW CHC POPS (30 PCT) IN FOR WRN COUNTIES BUT TRIMMED
BACK POPS TO 20 PCT FOR CENTRAL AND ERN COUNTIES WHEN FRONTAL
PASSAGE WILL BE EVEN LATER...GENERALLY AFT 03Z.

ANY LINGERING ISOLD CONVECTION OVER SCNTRL AND SE COUNTIES SHOULD
END BY THU MORNING AS Q-VECT DIV/SUBSIDENCE SPREADS IN FROM
THE NORTHWEST AND DRIES OUT MID-LVLS. HIGH TEMPS SHOULD STILL REACH
INTO THE MID TO UPR 80S OVER SCNTRL COUNTIES WHERE 850 MB TEMPS ARE
PROGGED TO BE 15-17C. FARTHER NORTH EXPECT INLAND HIGHS IN THE
LOW-MID 80S. COOLER TEMPS (MID-UPR 70S) CAN BE EXPECTED OVER THE
KEWEENAW AND ERN SHORELINES IN A WNW FLOW.

CONFLUENT FLOW AHEAD OF MID-LVL RDG OVER THE PLAINS AND ASSOC
SUBSIDENCE WILL KEEP CONDITIONS DRY FRI AND SAT AS WELL. MODEL FCST
850 MB TEMPS 12-14C MIXING TO SFC WILL ALLOW INLAND HIGH TEMPS TO
REACH THE LOW TO MID 80S...WARMEST OVER THE INTERIOR WEST ALONG THE
WI BDR. DEVELOPING LAKE BREEZES WILL ACT TO KEEP TEMPS COOLER (MID
70S) ALONG THE GREAT LAKES SHORES.

12Z ECMWF PRETTY CONSISTENT WITH PREV RUNS AND 12Z GFS INDICATING
SIMILAR TREND OF DELAYING NORTHWARD MOVEMENT OF WARM FRONT STATIONED
OVER CNTRL PLAINS/LOWER MIDWEST. THUS...HAVE TRIMMED POPS BACK TO
SLIGHT CHC SAT NIGHT INTO SUN OVER WRN AND CENTRAL COUNTIES WHILE
LEAVING ERN COUNTIES DRY. LOOKS LIKE BETTER CHC OF WAA PCPN WILL BE
SUN NIGHT INTO MON AS WARM FRONT BEGINS TO APPROACH THE UPPER GREAT
LAKES SO INCLUDED A LOW CHC POP FOR NOW OVER THE ENTIRE CWA.

WITH MODELS AND GFS ENSEMBLES HINTING AT SERIES OF WEAK SHORTWAVES
MOVING THROUGH AREA INTO MIDWEEK KEPT IN SCHC POPS FOR MON NIGHT
THROUGH WED.

&&

.AVIATION (FOR THE 06Z TAF ISSUANCE)...

NARROW LINE OF SHOWERS AND THUNDERSTORMS AROUND A COLD FRONT
EXTENDING ACROSS CENTRAL LAKE SUPERIOR INTO SOUTHERN MN WILL
CONTINUE MOVING E OVERNIGHT. THE STORMS HAVE BEEN IN THE PROCESS OF
FALLING APART...BUT SOME MAY MAKE IT THROUGH SAW BTWN 06-08Z. TS
MENTION MAY ALSO BE NEEDED IF LIGHTNING CAN SUSTAIN ITSELF...BUT
RIGHT NOW GIVEN THE PCPN TREND...HAVE DECLINED TO INCLUDE ANY.
BEHIND THE FRONT...VFR CONDITIONS WILL BE THE RULE FOR BOTH TAF
SITES INTO THU NIGHT. DID PUT IN SOME HIGHER GUSTS AT CMX BEGINNING
LATE THU MORNING DUE TO DAYTIME HEATING AND FUNNELING EFFECTS OF
WEST WINDS BEHIND THE COLD FRONT. WINDS SHOULD RELAX THU EVENING
WITH LOSS OF HEATING.

&&

.MARINE (FOR 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

A COLD FRONT WILL MOVE OUT OF WESTERN ONTARIO AND ACROSS LAKE
SUPERIOR TONIGHT CAUSING THE WINDS TO SHIFT TO THE WEST AND
WEST-NORTHWEST. WINDS MAY SNEAK TOWARD 20-25 KT FOR A PERIOD ON THU
IN WAKE OF THE FRONT...BUT LACK OF STRONG PRESSURE RISES OR COLD AIR
ADVECTION NEAR SFC...SHOULD PRECLUDE STRONGER WINDS. HIGH
PRESSURE/LIGHT WINDS RETURN ON FRI AND SAT...THEN ANOTHER FRONTAL
SYSTEM ARRIVES IN THE UPPER GREAT LAKES SUN INTO MON. WINDS SHOULD
REMAIN BLO 20 KT INTO EARLY NEXT WEEK.

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...VOSS
AVIATION...AJ
MARINE...DLG
Hazardous weather outlook, Aug 1, 3:37 PM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
437 PM EDT WED AUG 1 2007

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
437 PM EDT WED AUG 1 2007 /337 PM CDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS OVER EASTERN MINNESOTA WEDNESDAY AFTERNOON
WILL MOVE EASTWARD ACROSS WEST AND CENTRAL UPPER MICHIGAN TONIGHT.
THE MAIN HAZARDS FROM THE STORMS WILL BE BRIEF HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG LAKE MICHIGAN
THURSDAY MORNING.

THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MUCH OF WEST AND CENTRAL
UPPER MICHIGAN SUNDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>248-263-264-021200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
437 PM EDT WED AUG 1 2007 /337 PM CDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS OVER EASTERN MINNESOTA WEDNESDAY AFTERNOON
WILL MOVE EASTWARD ACROSS LAKE SUPERIOR TONIGHT. THE MAIN HAZARDS
FROM THE STORMS WILL BE GUSTS TO 30 KNOTS...BRIEF HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF LAKE SUPERIOR SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-021200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
437 PM EDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS OVER EASTERN MINNESOTA WEDNESDAY AFTERNOON
MAY REACH NORTHERN LAKE MICHIGAN AFTER MIDNIGHT TONIGHT. THE MAIN
HAZARDS FROM THE STORMS WILL BE BRIEF HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Luce

When
August 2, 2:00 AM EST to August 31, 11:00 PM EST
Where
Luce forecast zone
Property damage
$40,000
Reported by
Park/Forest Service
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

On August 2, a lightning strike ignited a wildfire over the Lake Superior State Forest in Luce County during a period of moderate to extreme drought conditions. The Sleeper Lake Fire grew to more than 15,000 acres within a week and eventually swept across 28 square miles, consuming more than 18,000 acres of forests and wetlands before it was fully contained in late August.

It was the third largest wildfire in Michigan's recorded history. The equipment and personnel costs for fighting the fire were estimated at approximately $6 million at the time of this report. No major injuries were reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54582.